Originally written February 2014 – The only edits that have been made are those that specifically referenced my ex.
Dopamine is a neurotransmitter that aids the brain’s pleasure and reward centers as well as helping regulate movement and emotional responses. It enables us not only to see rewards, but to take action to move toward them (psychologytoday.com).
Serotonin acts as a neurotransmitter, which is a type of chemical that helps relay signals from one area of the brain to another (webmd.com).
I am currently on my first month of Lexapro 20mg coming from four months of Lexapro 10mg. I felt that the antidepressants weren’t working well anymore, so I asked to up the dose. I feel that it might have made a tiny difference, but I am starting to believe that I have low dopamine as well as low serotonin. Low dopamine and low serotonin are both causes of depression, but Lexapro is an SSRI, or selective serotonin reuptake inhibitor, which has no effect on dopamine. From what I’ve read, some antidepressants, while raising the serotonin levels, can lower dopamine levels simultaneously. I’ve read that that doesn’t happen with Lexapro but Lexapro also doesn’t raise dopamine levels. Some of the signs of dopamine deficiency are:
Anhedonia (lack of pleasure)
Lack of ability to feel love, sense attachment to another
Lack of remorse about actions
I relate to all of these. I have experienced all of them. I didn’t find pleasure in many things most days. I knew I loved people, but sometimes I just couldn’t feel it, which is one of the strangest and scariest experiences ever. Especially since I knew what it felt like to feel love. It’s one of the most amazing feelings ever. To know what it is like but not be able to feel it toward someone you KNOW you love is scary. Lack of remorse about actions? Oh boy, that was a biggie. I knew things I did weren’t great, but for some reason, I didn’t feel bad about them. I knew I should have but I just didn’t have the ability to. Most of the time I cannot focus. Especially in class. It’s so hard to pay attention. My classes are only an hour and 15 minutes and I can’t even make it through one class without completely losing focus.
I’d say I do also suffer from a serotonin deficiency, which explains why the antidepressants do have some effect on me. I just don’t feel normal because nothing is replenishing the dopamine I’m lacking.
“The type of depressive-feeling caused by a lack of dopamine in the brain is a very low energy depression, with a complete lack of motivation, (and feeling depressed). You may feel frustrated that you don’t have any energy. How many of you deal with depression and taking medication, but still lack motivation? I bet most of you all answered yes to the question. If so, why are doctors prescribing anti-depressants that only treat a serotonin problem?” (http://drwardbond.weebly.com). This makes sense. I lack a lot of energy. I could sleep all day. Even on meds, I lacked motivation to do the simplest tasks.
I’ve made the decision that I want to taper off these meds. I have a three month prescription of the Lexapro 20mg and I don’t want to have to refill it. I have a doctor appointment in February, so I’ll mention tapering off then. I think I’m in a better place mentally right now to be able to take care of myself better. I’ll also talk to my therapist about it when I see her in a couple weeks. She already mentioned that maybe they’re not doing what they need to do and now I agree.
For the first time, I actually believe I can get better instead of just hoping what I’m doing will help.
I’m ready to be me again.
It’s been 8 months since this was written. In a way, everything has changed and in a way, nothing has. I’ve had some really good days and some really bad days. I’ll take that over bad days all the time though. It’s still weird to know that it’s just a fault in brain chemistry and not actually me though. Sometimes it really, really feels like me. I have been off meds for about a month and a half (around there I think) and I do feel a bit more mentally aware and less foggy.